MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. DESIGN OPTIONS®; SPINAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. DESIGN OPTIONS®; SPINAL ANESTHESIA KIT
Model Number 560074
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the user facility: it was reported the needle broke in patient's back.The needle was retained in the patient's back requiring surgery to remove it.Foreign object removed from the l3 and l4 level, laminoforaminotomy.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4) and it's being submitted to provide the following information: batch number, manufacturing date and expiry date.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).Two unopened samples of another manufacturer's needles (wipak medical) and one used, unidentified broken partial needle with no packaging was returned for evaluation from the reporting facility.In addition, three photos were provided for evaluation by the reporting facility.After further clarification from the customer, it was confirmed that needles from the b braun kit were packaged in two 3m cardboard sleeves and sealed in a wipak medical blister package.Visual evaluation of one of three photos showed four needles out of the packaging with one being bent at the tip.It should be noted the needles did match what was packaged in the returned wipak medical product.The second photo showed a used, bent needle with no hub, and the third photo showed lidstock packaging from b braun item 560074.The sealed wipack blisters were opened and evaluated by the kits business unit supervisor, and one partial needle with a hub in one of two wipak blisters was part of the broken needle that was in the plastic, unidentified container.The used broken/sheared spinal needle was visually severely damaged and bent.However, this is not believed to be the result of any manufacturing process.The retain sample for the reported kit lot and an additional house retain samples of the spinal needle were evaluated and no samples showed any damage to the needle or hub.All visual specifications were met.The house retain sample contained all components according to the product drawing.Additionally, a review of the discrepancy management system (dsms) database was performed for the reported lot number and no abnormalities or non-conformances were noted during the in process or final product inspection.Additionally, review of the batch history records was also performed for the reported lot number and no non-conformances or deviations were noted during the manufacturing process or final inspections.Although the needle was broken off, since it was not broken or damaged upon the opening of the kit and it had been used in a procedure, per the manufacturers investigation this defect is not likely to have happened during the manufacturing process.It is believed to happen during application.User will be referred to the ifu which states, " do not apply excessive force during needle advancement.Do not utilize needle if it bends or tip becomes damaged.If resistance is feltduring advancement of the needle, carefully correct the orientation of the needle but never apply excessive force." we will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).Two unopened samples of another manufacturer's needles (wipak medical) and one used, unidentified broken partial needle with no packaging was returned for evaluation.No b braun product was returned.In addition, three photos were provided for evaluation.Visual evaluation of one of three photos showed four needles out of the packaging with one being bent at the tip.It should be noted the needles match what was packaged in the returned wipak medical product.The second photo showed a used, bent needle with no hub, and the third photo showed lidstock packaging from b braun item 560074.However, no photo confirmed the reported bent or broken needle to definitively be from item# 560074.Although there was a photo of lidstock from item 560074, the other provided photos and actual returned samples did not confirm any defect to b braun product.A thorough investigation could not be performed without the actual b braun samples to evaluate.The exact root cause was unable to be determined at this time.Review of the discrepancy management system (dsms) database was performed for the reported lot number and no abnormalities or non-conformances were noted during the in process or final product inspection.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
DESIGN OPTIONS®
Common Device Name
SPINAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
Manufacturer Contact
jonathan severino
901 marcon blvd.
allentown, PA 18109
4847197287
MDR Report Key16864649
Report Number2523676-2023-00134
Device Sequence Number5421189
Product Code OFU
UDI-Device Identifier04046964317873
UDI-Public(01)04046964317873
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model Number560074
Device Catalogue Number560074
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer04/18/2023
04/18/2023
04/18/2023
Initial Report FDA Received Date05/03/2023
Supplement Report FDA Received Date06/30/2023
07/31/2023
08/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexFemale
Patient Weight104 KG